Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Wilmington, OH

August 23, 2002Delaware County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 23, 2002, 5:54 PM EDT for Delaware County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2002, 5:54 PM EDT (21:54 UTC)
Expired
Aug 23, 2002, 6:45 PM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Delaware County, OH

The radar

The Cincinnati radar (KILN), 118 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS51 KILN 232154
SVRILN
OHC041-232245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
553 PM EDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN OHIO...

* UNTIL 645 PM EDT...

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DELAWARE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ASHLEY...
  DELAWARE...
  SUNBURY...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

$$
AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:50 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 23, 3:50 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT FRI AUG 23 2002

LOOKS LIKE THERE SHOULD BE A PRETTY GOOD CHANCE OF PRECIPITATION FOR
THE ENTIRE FORECAST AREA TONIGHT. SEVERAL FACTORS INVOLVED WHICH
COULD MAKE FINAL SOLUTION A BIT COMPLICATED.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
SOUTHERN PART OF THE FORECAST AREA CLOSE TO OLD OUTFLOW BOUNDARY AND
IN AXIS OF BEST INSTABILITY. THESE STORMS APPEAR PRIMARILY
DIURNALLY DRIVEN AND SO EXPECT THEM TO DIMINISH THIS EVENING. A LINE
OF SHOWERS AND THUNDERSTORMS IN SOUTHERN ILLINOIS APPEAR RELATED TO
A CONVECTIVE VORTICITY CENTER. WITH THIS SUPPORT WOULD THINK THAT
THESE STORMS WILL CONTINUE INTO THE NIGHT. EXTRAPOLATION WOULD BRING
THIS INTO THE SOUTHERN ZONES AFTER DARK. ANOTHER SHORT WAVE IS
FORECAST TO MOVE ACROSS THE GREAT LAKES TAKING A SURFACE LOW ACROSS
NORTHERN OHIO. AND THIS SHOULD BE ANOTHER TRIGGER FOR SHOWERS AND
THUNDERSTORMS CONTINUING OR POSSIBLY REDEVELOPING DURING THE NIGHT.
GIVEN ALL OF THIS WILL GO WITH 60 TO 80 PROBABILITIES. WILL CONTINUE
TO MENTION HEAVY RAIN AS MOISTURE WILL BE PLENTIFUL ALLOWING FOR
VERY HEAVY DOWNPOURS. HOWEVER FLASH FLOOD GUIDANCE IS HIGH AND
EXPECT THE STORMS TO BE PROGRESSIVE SO DO NOT FEEL THERE IS A NEED
FOR A WATCH.

PRECIPITATION MAY LINGER INTO THE MORNING ACROSS SOUTHEAST HALF OF
THE FORECAST AREA SO WILL KEEP A CHANCE THROUGH THE MORNING. BUT ALL
MODELS SHOW DEEPER MOISTURE BEING SHUNTED OFF TO THE EAST DURING THE
DAY. LOW LEVEL MOISTURE MAY LINGER AND AN ISOLATED SHOWER OR
THUNDERSTORM IS NOT OUT OF THE QUESTION WITH AFTERNOON HEATING. BUT
BELIEVE CHANCE IS TOO LOW TO WARRANT A CONTINUED MENTION IN THE
FORECAST.

THE AREA SHOULD DRY OUT FOR THE REST OF THE WEEKEND. THERE IS STILL
A CONSIDERABLE AMOUNT OF UNCERTAINTY FOR THE FORECAST NEXT WEEK AS
MEDIUM RANGE MODELS CONTINUE TO HAVE QUITE A BIT OF VARIABILITY IN
THEIR SOLUTIONS. DO NOT WANT TO MAKE MUCH OF A CHANGE UNTIL THINGS
BECOME A LITTLE CLEARER SO WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR TUESDAY AND WEDNESDAY FOR NOW.

.ILN...NONE.

In the hours before

Local storm report, Aug 23, 4:35 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
435 PM EDT FRI AUG 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    4 N OTWAY                 OH   .75 INCH HAIL
08/23/02   SCIOTO

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:23 PM EDTSevere Thunderstorm WarningILNMercer37 min
Aug 22, 9:52 PM EDTSevere Thunderstorm WarningILNChampaign53 min
Aug 23, 4:16 PM EDTSevere Thunderstorm WarningILNScioto29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.